Pennsylvania, 2003

Damaging Wind in Pennsylvania, July 24, 2003

July 24, 2003 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 24, 2:40 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 24, 2:40 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
340 PM EDT THU JUL 24 2003

KEPT MENTION OF SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING
OVER MUCH OF THE UPPER OHIO VALLEY. LATEST RADAR, LIGHTNING, AND
SATELLITE DATA SHOWS SUCH OVER THIS AREA, AND RUC SHOWS INSTABILITY
LI = -3 UNDER 500MB TEMPERATURES OF -15C INTO EARLY TONIGHT. FOR
LATE TONIGHT, KEPT IDEA OF PATCHY DENSE FOG PER COOLER TEMPERATURES,
AND RADIATION INFLUENCES OVER SATURATED SOILS.

PER ETA AND GFS, NEXT CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE
SUNDAY AS A COLD FRONT MOVES THROUGH FROM THE NORTH. AFTER THAT,
WENT WITH HPC THINKING, HAVING THE FRONT WELL TO THE SOUTH, AND NOT
RETURNING CLOSE TO THE AREA UNTIL THURSDAY, GIVING MOST OF THE AREA
A CHANCE OF SHOWERS AND THUNDERSTORMS THEN. HOWEVER, LATEST 12Z GFS
SHOWS THERE CAN BE AN MCS MOVING THROUGH THE OHIO VALLEY LATE MONDAY
INTO TUESDAY, SO IT IS POSSIBLE THERE CAN BE SOME PRECIPITATION
ACROSS THE SOUTH THOSE DAYS.   ...GIORDANO

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
Hazardous weather outlook, Jul 24, 4:11 AM EST, 12 hours 22 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-241115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
511 AM EDT THU JUL 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 24, 3:59 PM EST, 34 minutes before
PAZ021-029-030-242300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
459 PM EDT THU JUL 24 2003

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED SCATTERED
THUNDERSTORMS EXTENDING FROM NEAR LATROBE, WEST THROUGH EXTREME
SOUTHERN ALLEGHENY COUNTY, TO NEAR WASHINGTON PA.  THESE STORMS MAY
CONTAIN SMALL HAIL AND PRODUCE WIND GUSTS TO 40 MPH.  ALSO,
MOTORISTS SHOULD WATCH FOR WATER PONDING ON THE ROAD.  THE
THUNDERSTORMS WERE MOVING TOWARD THE SOUTHEAST AT 20 MPH AND SHOULD
MOVE SOUTHEAST OF THE REGION BY 7:00 PM.

WHEN THUNDERSTORMS APPROACH, MOVE INDOORS.  REMEMBER, LIGHTNING
KILLS.  STAY TUNED FOR UPDATES.

REHAK

The radar

The Pittsburgh radar (KPBZ), 62 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Westmoreland

When
July 24, 4:33 PM EST
Where
Westmoreland County, Greensburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
40.300, -79.550

Trees and power lines blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370167.